Minnesota, 2004

Winter Storm in Minnesota, March 5, 2004

March 5, 2004 · NWS MPX · 15 events in 15 counties and zones

Low pressure tracked from eastern Kansas into southern Wisconsin on the morning of the 5th. This storm dropped wet heavy snow across east central and south central Minnesota between midnight and 10 AM.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Low pressure tracked from eastern Kansas into southern Wisconsin on the morning of the 5th. This storm dropped wet heavy snow across east central and south central Minnesota between midnight and 10 AM. The heavy snowfall was responsible for downing scattered trees and power lines which resulted in power outages in some locations. Snowfall totals ranged from 5 to 8 inches. The 8 inch totals were found in Chanhassen, Chaska, Savage, Lakeville, Montgomery, and Faribault.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 4, 8:36 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Mar 4, 8:36 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
830 PM CST THU MAR 4 2004

.DISCUSSION...
WILL STAY THE COURSE WITH THE WARNING AND ADVISORY SCENARIO. THE 00Z
CHANHASSEN SOUNDING IS DRY WITH PLENTY OF POTENTIAL FOR EVAPORATIVE
COOLING AS THE MOISTURE BEGINS TO SURGE OVER THE AREA DURING
NEXT SEVERAL HOURS. THE RUC MODEL ISENTROPIC ANALYSIS AT 285K AND
290K SHOWS THE INITIALLY DRY CONDITIONS OVER EAST CENTRAL MINNESOTA
WITH THE SPECIFIC HUMIDITY INCREASING FROM LESS THAN 2 G/KG AT 00Z
TO 4 G/KG BY 09Z. 30 TO 40 KNOTS OF WIND IS FORECAST TO BRING THIS
MOISTURE RIGHT OVER THE TWIN CITIES METROPOLITAN AREA ACROSS A VERY
TIGHT PRESSURE GRADIENT. IN ADDITION...THE WINDS AT 285K TO 290K
THETA SURFACES SHOW A CLOSED CIRCULATION HEADING FOR THE SOUTHEAST
TIP OF MINNESOTA AT 12Z. IT WILL TAKE A LITTLE TIME TO MOISTEN UP
THE AIR MASS BUT EXPECT TO SEE STRONG DEVELOPMENT ON RADAR BETWEEN
THE NEXT 2 TO 4 HOURS AND HEAVY SNOW IN THE OBSERVATIONS ACROSS
SOUTHERN MINNESOTA BY 3 OR 4 AM.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING TONIGHT THROUGH FRIDAY...
MNZ043>045-049>053-057>063-065>070-073>078-082>085-091-092
WINTER WEATHER ADVISORY TONIGHT THROUGH
FRIDAY...MNZ041-042-047-48-054>056-064
WI...WINTER STORM WARNING...TONIGHT THROUGH
FRIDAY...WIZ014>016-023>025-027-
WINTER WEATHER ADVISORY TONIGHT THROUGH FRIDAY...WIZ026-028

&&
Hazardous weather outlook, Mar 4, 4:24 PM CST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
424 PM CST THU MAR 4 2004

MNZ043>045-049>053-057>063-065>070-073>078-082>085-091-092-
WIZ014>016-023>025-027-051200-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DUNN-FARIBAULT-GOODHUE-HENNEPIN-ISANTI-KANABEC-KANDIYOHI-LE SUEUR-
MARTIN-MCLEOD-MEEKER-MILLE LACS-MORRISON-NICOLLET-PIERCE-POLK-RAMSEY-
REDWOOD-RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-
STEELE-WASECA-WASHINGTON-WATONWAN-WRIGHT-
424 PM CST THU MAR 4 2004

...WINTER STORM WARNING IN EFFECT FOR TONIGHT THROUGH
FRIDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH
CENTRAL AND CENTRAL MINNESOTA AND MUCH OF WEST CENTRAL WISCONSIN.

.DAY ONE...REMAINDER OF AFTERNOON AND TONIGHT

SNOW WILL DEVELOP FROM SOUTH TO NORTH ACROSS THE AREA BY MIDNIGHT.
THE SNOW WILL BECOME HEAVY AFTER MIDNIGHT...CONTINUING INTO THE
MORNING HOURS ON FRIDAY. ACCUMULATIONS OF 3 TO 6 INCHES ARE
POSSIBLE ACROSS THE AREA BY SUNRISE ON FRIDAY. THE SNOW MAY BEGIN AS
A MIX OF FREEZING RAIN...SLEET AND RAIN...BUT SHOULD QUICKLY CHANGE
OVER TO ALL SNOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAVY WET SNOW WILL CONTINUE THROUGH FRIDAY. ANOTHER 3 TO 6
INCHES OF SNOW IS POSSIBLE ACROSS THE AREA BY THE TIME THE STORM
DEPARTS. RESIDENTS AND TRAVELERS SHOULD PAY ATTENTION TO LATER
FORECASTS TO STAY ABREAST OF CHANGING WINTER WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MNZ093-WIZ026-028-051200-
EAU CLAIRE-FREEBORN-PEPIN-
424 PM CST THU MAR 4 2004

...WINTER WEATHER ADVISORY IN EFFECT TONIGHT THROUGH FRIDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
WISCONSIN AND FAR SOUTH CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MIX OF RAIN AND SNOW WILL DEVELOP FROM SOUTH TO NORTH ACROSS THE
AREA BY LATE THIS EVENING. ACCUMULATIONS OF 1 TO 3 INCHES ARE
POSSIBLE ACROSS THE AREA BY SUNRISE ON FRIDAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A RAIN AND SNOW MIX WILL CONTINUE THROUGH THE MORNING HOURS ON
FRIDAY...TURNING TO ALL SNOW BEFORE ENDING IN THE AFTERNOON. ANOTHER
2 TO 4 INCHES OF SNOW IS POSSIBLE ACROSS THE AREA BY THE TIME THE
STORM DEPARTS. RESIDENTS AND TRAVELERS SHOULD PAY ATTENTION TO
LATER FORECASTS TO KEEP ABREAST OF CHANGING WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MNZ041-042-047-048-054>056-064-051200-
CHIPPEWA-DOUGLAS-LAC QUI PARLE-POPE-STEVENS-SWIFT-TODD-
YELLOW MEDICINE-
424 PM CST THU MAR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL DEVELOP FROM SOUTH TO NORTH ACROSS THE AREA BY MIDNIGHT OR
JUST AFTER MIDNIGHT. ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE
ACROSS THE AREA BY SUNRISE ON FRIDAY. TRAVEL CONDITIONS WILL
DETERIORATE AS SUNRISE APPROACHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL CONTINUE THROUGH THE MORNING HOURS ON FRIDAY...
ENDING BY NOON. ANOTHER 2 TO 3 INCHES OF SNOW IS POSSIBLE ACROSS THE
AREA BY THE TIME THE STORM DEPARTS. WINDS WILL ALSO INCREASE
CAUSING BLOWING AND DRIFTING SNOW ACROSS THE AREA. RESIDENTS AND
TRAVELERS SHOULD PAY ATTENTION TO LATER FORECASTS AS MUCH OF THE AREA
IS BEING CONSIDERED FOR A WINTER WEATHER ADVISORY LATER THIS
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm. Local standard time, as filed.

Winter Storm, Martin

When
March 5, 12:00 AM CST to 1:00 PM CST
Where
Martin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Winter Storm, Faribault

When
March 5, 12:00 AM CST to 1:00 PM CST
Where
Faribault forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Winter Storm, Freeborn

When
March 5, 12:00 AM CST to 1:00 PM CST
Where
Freeborn forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Winter Storm, Blue Earth

When
March 5, 12:00 AM CST to 1:00 PM CST
Where
Blue Earth forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Winter Storm, Le Sueur

When
March 5, 12:00 AM CST to 1:00 PM CST
Where
Le Sueur forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.371, -93.730 (the zone’s center; the record gives no point)

Winter Storm, Rice

When
March 5, 12:00 AM CST to 1:00 PM CST
Where
Rice forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.354, -93.297 (the zone’s center; the record gives no point)

Winter Storm, Scott

When
March 5, 12:00 AM CST to 1:00 PM CST
Where
Scott forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

Winter Storm, Carver

When
March 5, 12:00 AM CST to 1:00 PM CST
Where
Carver forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

Winter Storm, Hennepin

When
March 5, 12:00 AM CST to 1:00 PM CST
Where
Hennepin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Winter Storm, Ramsey

When
March 5, 12:00 AM CST to 1:00 PM CST
Where
Ramsey forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.017, -93.100 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
March 5, 12:00 AM CST to 1:00 PM CST
Where
Washington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.039, -92.884 (the zone’s center; the record gives no point)

Winter Storm, Dakota

When
March 5, 12:00 AM CST to 1:00 PM CST
Where
Dakota forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

Winter Storm, Goodhue

When
March 5, 12:00 AM CST to 1:00 PM CST
Where
Goodhue forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

Winter Storm, Waseca

When
March 5, 12:00 AM CST to 1:00 PM CST
Where
Waseca forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

Winter Storm, Steele

When
March 5, 12:00 AM CST to 1:00 PM CST
Where
Steele forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387757, 5387758, 5387759, 5387760, 5387761, 5387762, 5387763, 5387829, 5387830, 5387831, 5387832, 5387833, 5387834, 5387835, 5387836.